Winter Weather, Lubbock
- When
- April 10, 6:00 AM CST to 9:00 AM CST
- Where
- Lubbock forecast zone
- Property damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
After temperatures in the 80s the previous day, an unseasonably strong cold front swept over the South Plains during the overnight hours accompanied by elevated showers and thunderstorms and eventually wintry precipitation. Some of these storms produced small hail up to 1/2 inch in diameter in Childress.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
After temperatures in the 80s the previous day, an unseasonably strong cold front swept over the South Plains during the overnight hours accompanied by elevated showers and thunderstorms and eventually wintry precipitation. Some of these storms produced small hail up to 1/2 inch in diameter in Childress. Thereafter, an upper trough exited New Mexico during the pre-dawn hours and drove a north-south oriented band of snow over the South Plains. Initially, periods of sleet accompanied the leading edge of this precipitation. With temperatures falling into the upper 20s, this steady band of snow created havoc for many morning motorists, particularly in Lubbock where bridges and overpasses became slick. Lubbock police responded to 191 accidents including some rollovers, although no major injuries were reported. Although snow accumulations in the region were less than one inch, this was the second latest measurable spring snow ever to be recorded in Lubbock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 10, 5:25 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 625 AM CDT WED APR 10 2013 .AVIATION... BAND OF LIGHT SNOW SITUATED ABOUT 15NM WEST OF LBB SHOULD MOVE ACROSS THE TERMINAL. INITIAL REPORTS FROM OUT WEST INDICATE THAT NO ACCUMULATION IS OCCURRING WITH THIS ACTIVITY AS IT MOVES EAST AROUND 20 TO 30 MPH. THUS...SHOULD CLEAR KLBB BY MID MORNING. EXPECTING THE FIELD TO REMAIN VFR AT THIS TIME WITH CLOUDS CLEARING WITH TIME DURING THE REMAINDER OF THE DAY. THIS SAME BAND WILL APPROACH CHILDRESS LATER THIS MORNING BUT CONFIDENCE IN THIS BAND HOLDING TOGETHER PRECLUDES MENTION IN TAF ATTM. && .PREV DISCUSSION... /ISSUED 200 AM CDT WED APR 10 2013/ SHORT TERM... POTENT UPPER LEVEL LOW RESPONSIBLE FOR THIS MORNINGS MIXED PRECIPITATION INCLUDING THUNDERSLEET/SNOW LOOKS TO BE UNDERGOING A BIT OF A TRANSITION AND AS SUCH IS EJECTING A BIT MORE SLOWLY THAN TYPICAL. A COUPLE OF LOBES OF ENERGY ARE EXPECTED TO ROTATE AROUND THE PARENT LOW LOCATED ACROSS WESTERN NEBRASKA BEFORE NORTHWEST FLOW ALOFT RETURNS TO THE PICTURE LATE TONIGHT. WATER VAPOR IMAGERY CONTINUES TO SHOW AN AREA OF LIFT ALONG AN AXIS FROM KELP TO KGLD MAKING NO SUBSTANTIVE PROGRESS BECAUSE OF THE AFOREMENTIONED TRANSITION. GUIDANCE IS CONSISTENT WITH ALLOWING THE LOW TO GET UNDERWAY THOUGH THE APPARENT STALLING MAY YET PROTRACT OUR PRECIPITATION. WE ARE HAPPY TO GET THE PRECIPITATION...BUT CAN PROBABLY DO WITHOUT THE ICE. THUS FAR...A MIX OF RAIN AND SLEET IS EVIDENT ACROSS THE ROLLING PLAINS WITH LIGHT SNOW NORTH THOUGH NEAR SURFACE DRYING HAS ENDED PRECIP ACROSS THE NORTHWEST. WILL KEEP INHERITED WINTER WEATHER ADVSY GOING FOR THE TIME BEING AND MAKE ADJUSTMENTS AS NECESSARY AS THE MORNING PROGRESSES. GIVEN THE UNCERTAINTIES IN SYSTEM MOVEMENT...WILL KEEP SLIGHT CHANCE OF MIXED PRECIP GOING ACROSS THE ROLLING PLAINS THROUGH MID MORNING...THEN SHOWING DRY CONDITIONS THEREAFTER. NOTICEABLE NORTHERLY WINDS WILL CONTINUE THROUGH MUCH OF THE DAY BEFORE HIGH PRESSURE BUILDS IN TONIGHT ALLOWING IN MUCH LIGHTER WINDS AND CHILLY LOWS. LONG TERM... THE BROAD AND STRONG UA LOW NEARING THE CENTRAL PLAINS EARLY THIS MORNING...AND PROVIDING PORTIONS OF THE SOUTHERN PLAINS WITH WINTRY PRECIPITATION...WILL BE EAST OF THE AREA AT THE START OF THE EXTENDED PERIOD. AS SUCH...BROAD CYCLONIC FLOW ALOFT WILL VEER TO THE WNW. LOOKING AT THE SFC...THE SFC RIDGE DRIVING THE SHARP COLD FRONT WILL ALSO SHIFT EAST OF THE CWA TOMORROW MORNING/AFTN...AS THE DEVELOPMENT OF SFC LEE TROUGHING PROMOTES A RETURN TO SWRLY FLOW AND WARMER TEMPS /60S/. THIS GRADUAL WARMUP MAY BE STUNTED COURTESY OF A SLIGHTLY BREEZY COLD FRONT PROGGED TO INTRUDE THE AREA THURSDAY NIGHT/FRIDAY MORNING. 850 MB TEMPS REMAINING ABOVE FREEZING SUGGESTS TEMPS WILL NOT BE VERY COLD...AS LOWER TO MID 60S PERSIST ACROSS THE NORTHERN-HALF OF THE CWA...WITH UPPER 60S TO LOWER 70S ACROSS THE REMAINDER OF THE CWA. SOLUTIONS CONTINUE TO DEPICT A WEAK EMBEDDED IMPULSE MOVING ACROSS THE REGION ON FRIDAY. HOWEVER THE NAM BACKS OFF ON DISPLAYING PRECIP WHILST THE GFS AND CMC HOLDS ON TO LIGHT QPF SIGNALS GENERALLY ACROSS THE NERN ZONES BY FRIDAY NIGHT...AS SFC WINDS VEER TO AN UPSLOPE WIND COMPONENT. HAVE GONE AHEAD AND INCREASED POPS TO BARLEY MENTIONABLE LEVELS ACROSS THE SAID LOCALES...AS LOW LEVEL MOISTENING /PWATS AOA 0.85 INCHES/ AND SLIGHT LARGE SCALE ASCENT IS DEPICTED BY THE LATTER MODELS. THEREAFTER...NEAR ZONAL FLOW ALOFT WILL ENSUE AND A SLIGHT UPTICK IN HEIGHTS COMBINED WITH BREEZY SRLY WINDS AT THE SFC WILL ENCOURAGE TEMPS TO WARM INTO THE 80S TO NEAR 90 BY SUNDAY. THE DRYLINE WILL SHARPEN AND SLOSH ACROSS THE CWA...WHILE CONCURRENTLY A PACIFIC DISTURBANCE OFF THE COAST OF CALIFORNIA DIGS SSE TO ACROSS THE BAJA THEN EAST TO THE PERMIAN BASIN BY SUNDAY NIGHT. AS SUCH...PRECIP IS DISPLAYED ALONG THE DRYLINE JUST SOUTH OF THE CWA SUNDAY NIGHT. EARLY NEXT WEEK...FLOW ALOFT WILL COMMENCE TO VEER TO THE SW THANKS TO A BROAD PACIFIC UA DISTURBANCE THAT HAS TRANSLATED ESE TO ACROSS THE INTERMOUNTAIN WEST. AS SUCH...BREEZY WESTERLY SFC WINDS WILL ENSUE WHICH WILL FILTER IN MUCH DRIER AIR ACROSS THE FA...AND WILL AS A RESULT...MOVE THE DRYLINE TO JUST EAST OF THE ROLLING PLAINS ON MONDAY /WARM TEMPS WILL PREVAIL WITH 80S EXPECTED/. THE AFOREMENTIONED BROAD DISTURBANCE IS ANTICIPATED TO NEAR THE HIGH PLAINS BY MID-WEEK...AND ITS ASSOCIATED COLD FRONT WILL SAG SOUTH ACROSS THE ENTIRE SOUTHERN PLAINS WEDNESDAY MORNING. TEMPS WILL THEREFORE DROP BACK INTO THE 60S AND 70S. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 45 24 62 32 64 / 10 0 0 0 10 TULIA 43 27 63 34 64 / 20 0 0 0 10 PLAINVIEW 45 28 64 35 66 / 20 0 0 0 10 LEVELLAND 48 29 65 36 69 / 10 0 0 0 10 LUBBOCK 46 30 66 38 69 / 20 0 0 0 10 DENVER CITY 53 28 66 39 72 / 10 0 0 0 10 BROWNFIELD 51 29 66 39 71 / 10 0 0 0 10 CHILDRESS 46 29 64 38 66 / 20 0 0 0 10 SPUR 48 30 66 38 68 / 20 0 0 0 10 ASPERMONT 50 30 66 39 71 / 20 0 0 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 232 AM CDT WED APR 10 2013 TXZ021>044-110745- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 232 AM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW...SLEET...AND FREEZING RAIN WILL PERSIST THIS MORNING MAINLY ACROSS THE ROLLING PLAINS WHERE A WINTER WEATHER ADVISORY IS IN EFFECT. A COLD AIRMASS WILL LINGER ACROSS THE HAZARDOUS WEATHER OUTLOOK AREA TODAY...AND WILL THEREFORE KEEP TEMPERATURES BELOW FREEZING TONIGHT THROUGH TOMORROW MORNING. SENSITIVE PLANTS MAY NEED TO BE COVERED AND OUTDOOR ANIMALS MAY REQUIRE SHELTER. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434243.